Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Drug induced heart failure with adrenaline trigger to brain ?

Several months back, my pharmacy switched the Metoprolol 100 mg er to another made by Teva. Everynight after falling asleep, I would awaken to a galloping heart, profuse sweating in the area of the brain and trying to catch my breath . After some time (21 days) of this, I remembered seeing a label on the bottle of metoprolol. After reading that it was switched to another generic (teva) I finally put it together. I tested it one night, waiting for the time when another 4 hour dose would be released. I ve been capable of self hypnosis for some time and took myself down so the heart rate , temp., resp., etc. was lowered to emulate the other 21 nights. This was after realizing that the attacks were happening aprox. every 4 hours. I managed to keep myself from going into stage one sleep (sounds hinky, but is true). I had to lower everything but still stay awake to find out what was causing my brain to boil and the other symptoms. Within a few mins. I got my answer. Suddenly, there were 2 thuds , palpatations of my heart and heat began to blaze up the left side of neck to the skull area, where a heat that I can not describe had me sitting bolt upright, heart galloping and lungs trying to catch up to the 100 yard dash they had not been informed of. The whole experience was more than I ever could have expected. I now believe that the drug overdosed me (100 mg still coursing thru blood when yet another release of 100 mg (whether gradual or all togther) triggered my heart to slow enough to stop it or not, but enough to probably cause oxygen deprivation of brain, which may explain the boiling of my brain and nothing else. I now have symptoms (some immediate and some slowly introducing themselves) and are more than worrysome. I have some left side paralysis, (weakness of arm and leg and facial paralysis inclding speech) and numbness , tingling. Some of my speech has improved but when relaxed and talking, only my right mouth, lips and vocal chord do the talking. The lips on my left side are moving some now but only (probably) from my forcing only left side speech. The improvements have stopped. I am seeing my doctor who sent me to my established neurologist , but after little testing (no strength or particualars on left side) proclaimed that I dodged a bullet. I prefer to believe I was at least grazed by this proverbial bullet. Here it is: After researching for answers (I did take a state board exam on anatomy and physiology, whiched I aced) since I do have some anatomy knowledge, I m leaning toward cerebral hypoxia or motor damage. The loss of oxygen was not more than 2 minutes, but after 2 hits per night (21 nights) I m unsure of hypoxia. Leaning more towards motor damge. But, the left side only problems have me boggled. Would an mri or another test (after all this time - 21 nights occured in november) still show any damage or evidence of possible stroke, bleed, etc. My Tachycardia began in 2002 and I was prescribed 1st Toprol and then Metoprolol. I am femail, 51 years old and have used this drug now for 9 years. No complications or problems till November of 2010. Fairly concerned
Asked On : Wed, 2 Mar 2011
Answers:  3 Views:  364
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
  User's Response
Hi wellcome to HCM
Gone through your Querry. Looking to the hystory idoubt you had any brain Hypoxia
at all. The way you have given the detail brain hypoxia is not at all possible A person
with HYpoxia even in past can not narate this much. As far Metoprolol is concerd its
a good drug. controls Bp as well heart rate and even used to control palpitation.Only
you have to be Watch fullabout pulse rate and shoud try to control around 55.In addition to your doctor if he aggres you should go for Psychiatrist consultation as well
Answered: Mon, 8 Aug 2011
  User's Response
Was fine until I was switched to generic metoprolol by Teva. For your FYI, they have been yanking Jars (100, 1000 cnt.) off shelves, many lot numbers. Gee, what are the odds? Certainly, I wasn't the only one that the bad Teva meds affected in this way. If not hypoxia, why was the epi shot from the heart, straight to the brain???. I have woken at many different times before and after my brain was heated to the point my hair was dripping water, more than just getting out of shower.

As to the shrink and the fact that I can not only recall but elaborate on details, you could dicuss this with my Dr. who handles my sleep disorders (I begin dreaming after beginning stage 2 sleep and much more). I can sleep walk, but still remember parts of conversations and details and that's not all.

How many people out there can self-hypnotize and still remain somewhat cognizant? Please do not believe me to be confused when it comes to the differences of sleep disorders and how they can "play the brain" and self hypnosis and it's affects. True, there may a lingering line that crosses slightly and can often be used in conjunction with one another... and are.

We may seem to be shrink fodder, to some, but being between the two worlds, one of sleep and one of consciouosness (my whole life) has had many outcomes... many frightening and many enlightening. You learn to live with it. You cope or you crumble. I refuse the latter and have learned alot about sleep disorders and the havoc they can wreak.

I am imformed and intelligent enough to find answers when others cannot. Would you just sit on your hands when proffesionals have little but bewildered looks on their face and have not the resources to help you??? It was my doctor who believed and still does that I have been having silent strokes (this would be after 21 nights of boiled brains).

Hannibal would be pleased... Give that to your shrink. (just a little humor to remind you that I'm still mostly intact). I prefer completely, but we do not always recieve....

Answered: Wed, 10 Aug 2011
General & Family Physician Dr. Prahlad S. Patki's  Response
Hi,Thanks for the query. Metoprolol, is a selective beta receptor antagoist with no intrinsic activity, that means it itself cannot produce cardiac stimulation . It is completely absorbed. Problem you are facing could be due to change in bioavailabilty of the drug because of change of brands, (actually this should not happen ). In people with metabolic enzyme deficiency, Metoprolol adverse effects are more pronounced. As far as possible, such drugs should never be abruptly stopped because they will precipitate increase in heart rate and other heart problem. I advise you not to experiment, atleast with cardiac drugs. Go back to your earlier brand of Metoprolol under supervision of your doctor.
Answered: Tue, 30 Aug 2011
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor